Montana, 2018

High Wind in Montana, January 24, 2018

January 24, 2018 · NWS BYZ · 1 event in 1 county or zone

Tight pressure gradients along the Upper Stillwater Valley resulted in very strong wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients along the Upper Stillwater Valley resulted in very strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 24, 2:40 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 24, 2:40 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
240 AM MST Wed Jan 24 2018

.SHORT TERM...valid for Tdy and Thu...

A ridge of high pressure along with lee-side troughing will
dominate the weather for today. Winds overnight have already
occasionally reached near 60 mph. The surface pressure gradient
does not look to change much over the next 24 hours. During the
day there is still the potential that with mixing wind speeds will
reduce some. But once the mixing ends this evening winds will
increase again. Temperatures today should be a little warmer with
some downslope flow, with highs in the 40s.

Thursday morning a Pacific front will move through. This will help
to reorient the pressure gradient, which will decrease the winds
along the foothills. The Beartooth/Absaroka Mountains will be in
southwesterly flow as the ridge moves east. This will give the
area around Cooke City some good snowfall. It still looks like
around 4 to 6 inches of snow. Elsewhere deterministic models are
not showing much in the way of precip for the lower elevations.
However the SREF is still showing a chance for some light precip
as the front moves through the area. The ECMWF is a little more
aggressive than the NAM or GFS, but is still not as favorable as
the SREF. Have kept the chance PoPs over the central zones. Reimer

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Northwesterly flow aloft left in the wake of a front Thursday
night will be mostly dry but mountain showers look to produce some
minor accumulations. Saturday looks cooler with light winds and
increasing clouds as fragmented Pacific moisture begins flowing
over the area. Heights building through the weekend bring warmer
temperatures for Sunday and Monday especially with downslope
developing.

Models clear on a pattern change that begins on Tuesday and is
established by Wednesday. Strong cold front expected later in the
day on Tuesday with the upper level pattern opening a door to
arctic air to head towards the region. At this time it appears
coldest air will skirt northern Montana on its way to the Dakotas
but this is a small scale detail which could change. Temperatures
may be in the 40s ahead of the front but highs behind the front on
Wednesday may be in the 20s. Snow chances are not great but the
front and some upslope behind the front could yield snow showers.
borsum

&&

.AVIATION...

Strong southwest winds along the foothills through the period
including KLVM. Gusts to 55 kt possible through the day into the
evening. Most of area will only see high level clouds though
mountains may see precipitation. VFR expected to prevail. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 042 026/044 020/037 019/033 020/041 028/047 033/040
    0/B 01/B    41/B    21/B    23/W    21/E    11/E
LVM 045 031/042 019/035 020/033 027/042 033/048 034/042
    0/N 04/W    42/J    32/J    33/W    21/N    14/W
HDN 040 020/043 017/037 018/031 017/039 023/045 029/040
    0/B 01/B    41/B    21/B    22/W    21/B    11/E
MLS 035 016/038 020/034 014/022 008/029 018/040 027/036
    0/B 00/B    11/B    21/B    22/J    21/E    11/E
4BQ 041 023/043 023/038 018/030 013/037 023/045 030/040
    0/B 00/B    31/B    11/B    21/E    21/B    02/W
BHK 039 019/042 021/035 013/021 004/029 015/041 026/038
    0/B 00/B    21/B    11/B    12/J    21/E    11/E
SHR 043 026/044 020/036 016/032 016/041 023/046 029/041
    0/B 01/B    31/B    21/B    12/W    21/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Thursday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 23, 1:36 PM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
136 PM MST Tue Jan 23 2018

MTZ065-066-232145-
Livingston Area-Beartooth Foothills-
136 PM MST Tue Jan 23 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

A wind advisory has been issued for this area. Please reference the
advisory for further details.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Jan 23, 11:12 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1112 PM MST TUE JAN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
01/23/2018  M53.00  MPH      PARK               MT   DEPT OF HIGHWAYS

1008 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
01/23/2018  M58.00  MPH      PARK               MT   ASOS

1009 PM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
01/23/2018  M51.00  MPH      STILLWATER         MT   MESONET

&&

REIMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
January 24, 3:45 AM MST to 11:17 AM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 75 mph was recorded at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731035.